Indiana, 2021

Winter Weather in Indiana, January 17 to 18, 2021

January 17 to 18, 2021 · NWS ILN · 2 events in 2 counties and zones

Scattered snow showers developed over the region in response to an upper level low pressure system that tracked to the east.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered snow showers developed over the region in response to an upper level low pressure system that tracked to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 17, 9:04 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 17, 9:04 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
904 AM EST Sun Jan 17 2021

.SYNOPSIS...
An upper level low pressure system will move east across the
Ohio Valley today and tonight. Weak high pressure and drier
conditions will build into the Ohio Valley for Monday. A weak
weather system will pass through the region Monday night into
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level energy will rotate across our area today as an upper
level trough/low approaches from the west through this
afternoon. The combination of this and some daytime heating will
lead to fairly widespread snow shower activity, with perhaps a
little bit of rain mixing in across the south. Temperatures will
likely only rise a few degrees with afternoon readings mostly
in the mid 30s. Expect accumulations through this afternoon to
be an inch or less and mainly on grassy/elevated surfaces given
the warmer ground temperatures.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
For tonight, the upper level low will gradually pull east.
Scattered precipitation during the evening will show a
decreasing from west to east during the overnight hours.
Additional snow accumulations will be less than an inch. As
temperatures fall below freezing, a few slick spots may develop.
Will issue an SPS area wide accounting for conditions today and
tonight. Lows will bottom out in the mid to upper 20s.

On Monday, although weak surface ridging will move into the
Ohio Valley, considerable cloudiness will remain trapped
underneath a subsidence inversion. It will remain seasonably
cold with highs in the lower to mid 30s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
No major changes for the weak system expected to move through
late Monday night and into the day Tuesday. A pressure
trough/weak front will accompany a weak shortwave, leading to a
localized area of lift and subsequent light snow. QPF amounts
remain light but a few tenths of snow are possible. Best chance
for slick spots will be early Tuesday morning as temperatures
are in the upper 20s. Temperatures warm through the late morning
and early afternoon, limiting further impacts. Precipitation
quickly tapers off Tuesday afternoon with high pressure nosing
in from the south Tuesday night and into the day Wednesday.

Some minor changes for the mid-week system with large amounts
of uncertainty still associated with the overall expectations.
Pressure pattern Wednesday night should consist of a large area
of low pressure over the northern Great Lakes and a shunted high
pressure in the Southeast. Off the California southern coast,
two separate shortwaves interacting within a broad cut-off low
leads to a highly volatile downstream outcome. 00Z deterministic
and ensemble trends are pointing toward a drier solution
Wednesday night through Friday as one of the shortwaves fails to
advance into the central US, eliminating a sufficient moisture
surge into the Ohio Valley. While the trend is moving toward a
drier solution, ensemble support remains for the previous
forecast. In collaboration with surrounding offices, have
lowered PoPs given the drier trend. With a drier precipitation
trend and lower 500 mb height trend, if precipitation were to
move into the region, precipitation types would vary from north
to south. Best chances for snow would be Wednesday night into
Thursday morning with cold air in place, and then again Thursday
night into Friday morning as colder air filters in from the
west. Precipitation moves off to the east and a deepening mid-
level ridge begins to build over the eastern US Friday into
Saturday.

Temperature forecast over the course of the extended period is
fairly benign with near climatological normals for the most
part. Only significant exception would be Thursday highs with
temperatures 10 to 15 degrees above normal. Although, with a
deeper polar trough and the lack of strong moisture/warm air
advection, these high temperatures may trend cooler as well.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
For today, an upper level low over the middle Mississippi River
Valley will move east into the Ohio Valley. Dynamic lift and
some weak WAA aloft will first spread snow east/northeast across
the terminals late this morning into the first part of the
afternoon. Then, with some diurnal heating, some of the
precipitation will become showery in nature, especially along
and south of the Ohio River. Some rain may mix in at times at
KCVG/KLUK. During this period, aviators can expect MVFR and IFR
conditions with snow.

For tonight, the upper level low will begin to move east of the
region. Scattered snow showers in the evening will diminish from
west to east overnight. Ceilings will remain in the MVFR and IFR
category with pockets of MVFR/IFR visibilities possible in snow
showers.

OUTLOOK...MVFR/IFR ceilings possible into Monday. MVFR ceilings
and visibilities possible on Tuesday. MVFR and IFR ceilings and
visibilities possible Wednesday into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...JGL
SHORT TERM...Hickman
LONG TERM...McGinnis
AVIATION...Hickman
Hazardous weather outlook, Jan 17, 4:42 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
442 AM EST Sun Jan 17 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
442 AM EST Sun Jan 17 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Snow showers area expected today and tonight. Some of the snow may
mix with rain along and south of the Ohio River during the afternoon.
Total snow accumulations will be around an inch or less. Visibilities
may be reduced in more robust snow showers. Slick spots may develop
tonight as temperatures drop below freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 17, 9:59 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
959 AM EST Sun Jan 17 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-172100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Kenton, Ada,
Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
959 AM EST Sun Jan 17 2021

...SNOW SHOWERS EXPECTED TODAY AND TONIGHT...

Occasional snow showers will continue through this afternoon.
Some of the snow may mix with rain along and south of the Ohio
River. An inch or less of wet snow is expected on grassy and
elevated surfaces. Although road temperatures will remain above
freezing and therefore wet, some reduced visibilities may occur in
the more robust snow showers.

For tonight, snow showers will become scattered this evening. The
precipitation will then gradually taper off from west to east
overnight. Additional snow accumulations will be less than an
inch. As temperatures fall below freezing, a few slick spots may
develop.

If planning travel today and tonight, be alert for rapidly
changing visibilities and slick spots on untreated pavement.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dearborn

When
January 17, 12:00 PM EST to January 18, 12:00 AM EST
Where
Dearborn forecast zone
Reported by
CoCoRaHS
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

The observer located 3 miles west of Lawrenceburg measured 1.1 inches of snow.

Winter Weather, Ripley

When
January 17, 12:00 PM EST to January 18, 12:00 AM EST
Where
Ripley forecast zone
Reported by
CoCoRaHS
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

The observers located 3 near Batesville and northeast of Osgood both measured an inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938360, 938361.